Overview of Long QT Syndrome and Torsades de Pointes
Initial post October 29, 2010 (Latest revision: Sept 28, 2019)
Drug-induced long QT syndrome (diLQTS) and torsades de pointes (TdP) are important clinical entities that all physicians and health-care providers should recognize and be able to manage because they can occur as a side effect of over 200 medications and, in some cases, can be fatal.
Recognition of torsades de pointes and diLQTS:
Recognition and diagnosis of torsades de pointes (TdP) requires an ECG recording that shows the occurrence of polymorphic ventricular tachycardia with a characteristic pattern of alternating direction of the ventricular depolarization, and that the patient had an abnormally long QT interval immediately before the arrhythmia develops. There are other electrocardiographic features often associated with TdP, including labile or alternating QT intervals, prominent U waves, and a characteristic "short-long" cycle at the onset of the arrhythmia.
The definition of diLQTS varies but for the purposes of this discussion refers to patients who have developed marked prolongation of the QTc interval to ≥ 500 ms or a change of >60 ms from their baseline. Numerous studies have shown these patients to be at extreme risk of TdP and should be corrected or treated emergently
TdP is one of the heart arrhythmias (like ventricular fibrillation and asystole) that results in ineffective cardiac output and tissue hypoxia. Therefore, if episodes last more than about 10 seconds, the "symptom" that they produce is syncope (collapse with loss of consciousness), sometimes resulting in tonic-clonic seizure activity due to brain hypoxia. If the arrhythmia doesn't return to normal within a minute or two, death is the result; if the arrhythmia does self-terminate, as is often the case, the patient will generally recover consciousness quickly.
Some episodes of TdP may only last a few seconds. In that case, the arrhythmia may not cause loss of consciousness, but may cause the patient to experience any of the following symptoms:
- palpitations (awareness of their heart's abnormal rhythm
- transient shortness of breath
Preexisting prolonged QT on the ECG is required for the diagnosis of TdP. However, by itself, a prolonged QT may not lead to TdP in most people. The risk of TdP increases when the QT interval is markedly prolonged (>500 msec) or when QT prolongation is combined with other risk factors such as:
- Female sex
- Congenital Long QT Syndrome (cLQTS)
- Use of drugs that prolong the QT interval and/or drugs that block the elimination of QT-prolonging drugs
The CredibleMeds website maintains lists of the drugs and clinical factors associated with prolongation of the QT interval and/or TdP. The list of non-drug clinical factors includes an assessment of the strength of the evidence for each factor and a link to the relevent published literature.
ECG screening for QT prolongation
Screening for QT prolongation is recommended when:
- The patient has had an episode of (otherwise unexplained) cardiac arrest, loss of consciousness, seizures or fainting
- Episodes of (otherwise unexplained) lightheadedness, dizziness, palpitations or transient breathlessness,
- Patients with a slow pulse (less than 50 bpm)
- Patients with low potassium, calcium or magnesium
- Patients being treated with loop diuretics)
- Patients with a family history of congenital long QT syndrome
If the patient's symptoms are episodic and relatively infrequent, it may be necessary to order a multi-day monitor that the patient can carry with them-- a "Holter" monitor-, or an "event" monitor (also known as a loop recorder or trans-telephonic monitor) if the symptoms are less frequent than daily. Devices that transmitt tracings of heart rhythm to smartphones may be useful for diagnosis of arrhythmia, especially atrial fibrillation or bradycardia.
Screening ECGs should be strongly considered before patients with risk factors take drugs known to cause TdP (see list with known risk). The drug information in this CredibleMeds website and smart phone apps includes whether the FDA label includes a recommendation for screening or monitoring the QT interval during the drug's use.
Treatment of TdP and LQTS
Acute treatment of TdP includes:
- DC cardioversion shock to terminate sustained episodes (those causing loss of consciousness),
- Intravenous magnesium
- Measures to induce a relatively fast and regular heart rhythm - either cardiac pacing or isoproterenol infusion
Then appropriate secondary preventative management includes:
- correction of underlying electrolyte abnormalities,
- withdrawal of any offending drugs that prolong QT.
- Consideration of permanent pacing and/or implantable defibrillator for refractory TdP or patients with cLQTS
Which drugs can prolong QT?
The most potent QT prolonging drugs that are known to cause TdP, somewhat paradoxically, are two classes of the antiarrhythmic drugs: the Ia class (e.g. quinidine and procainamide) and the drugs in class III (e.g. dofetilide, ibutilide, sotalol and amiodarone).
Other drugs with the ability to prolong QT have been found in almost every other class of therapeutic agent, including antihistamines, antibiotics, anticancer drugs, gastrointestinal prokinetics, antipsychotics, etc. Not all drugs have been subjected to the same level of testing for their effects on the QT interval, either during development or after marketing, so precise quantification of risk can be difficult for most drugs. Most of the drugs developed since 1995 have been tested in normal volenteers but these "thorough QT" studies have only limited value because they do not accurately reflect the clinical environment and the response of the many patients with known risk factors such as those listed above.
AZCERT has compiled and maintain lists of drugs that have a risk of QT prolongation and/or TdP for health-care providers to use as an independent reference. Because the evidence for risk is of variable quality, we have placed the drugs into four categories based on their relative risk of inducing prolonged QT and/or TdP. A Scientific Review Committee of AZCERT analyzes available evidence using a process termed ADECA that is described in detail on this webpage and in the peer-reviewed medical literature. Additions or changes to the drug lists are reviewed by the Scientific Advisory Board of AZCERT.
If I suspect TdP, do I tell my patients to stop taking the drug, decrease the dose, or simply eliminate other risk factors?
This question can only be answered on a case-by-case basis. The risks (modifiable and non-modifiable) of the particular drug in the particular patient must be balanced against the potential benefit or expected from that drug, and the possible availability of non-QT-prolonging alternatives. For example, a patient in an Intensive Care Unit with acute septicemia sensitive only to a particular QT-prolonging antibiotic should receive that antibiotic, but with close ECG/QT monitoring and readiness of treatment for TdP if it occurs. On the other hand, a patient who has survived a cardiac arrest while taking a QT-prolonging antibiotic that had been prescribed for mild bronchitis, should be prescribed a non-QT-prolonging antibiotic, if one is clearly required at all. A patient with a long QT in the absence of any drugs or other modifiable risk factors, and with a personal or family history of cardiac arrest, should be seen by an arrhythmia specialist and evaluated for possible diagnosis of congenital Long QT Syndrome.
Should I report a case of QT prolongation or TdP to the FDA or other regulatory agency?